Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Grand Forks, ND

July 1, 2006Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 1, 2006, 12:10 AM CDT for Clearwater County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 12:10 AM CDT (05:10 UTC)
Expired
Jul 1, 2006, 12:43 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 7:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 010510
SVRFGF
MNC029-010600-
/O.NEW.KFGF.SV.W.0096.060701T0510Z-060701T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1210 AM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA

* UNTIL 100 AM CDT

* AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 6 MILES NORTHWEST OF BERNER...OR 34 MILES
  SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CLEARWATER COUNTY AT 1220 AM CDT
  RURAL NORTHEASTERN CLEARWATER COUNTY AT 1230 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4795 9557 4776 9557 4774 9521 4800 9529

$$

TG/GV
1 follow-up statement
000 
WWUS53 KFGF 010543
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1243 AM CDT SAT JUL 1 2006

MNC029-010553-
/O.CAN.KFGF.SV.W.0096.000000T0000Z-060701T0600Z/
CLEARWATER MN-
1243 AM CDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLEARWATER COUNTY IS
CANCELLED...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 8 MILES WEST OF RED LAKE...OR 32 MILES NORTHWEST
OF BEMIDJI...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4795 9557 4776 9557 4774 9521 4800 9529

$$

GV/WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:59 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 8:59 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
859 PM CDT FRI JUN 30 2006

.UPDATE...CONVECTION HAS BEEN SLOW TO START FOR MUCH OF THE AREA.
SEVERE STORMS HAVE ONLY KICKED UP NORTH OF A DEVILS LAKE TO THIEF
RIVER LINE. BUT THE SHORTWAVE THAT HAS FIRED LONG LASTING SEVERE
STORMS ACROSS THE REST OF ND IS STILL APPROACHING. EXPECT THIS
SHORTWAVE TO MAINTAIN SOME STORMS WHILE CATCHING UP TO THE COLD
FRONT. COLLAPSE OF THE 700 MB THERMAL RIDGE MAY ALSO PROMOTE
CONTINUANCE OF STORMS THROUGH MIDNIGHT. SO WILL KEEP THE ZONES/
GRIDS PRETTY MUCH UNCHANGED WITHOUT AN UPDATE ATTM.

&&

.PREV DISCUSSION... (ISSUED 133 PM CDT FRI JUN 30 2006)

SHORT TERM...MAIN CHALLENGE TO BE CONVECTIVE/SEVERE POTENTIAL
THIS EVENING/NIGHT. 12Z MODELS IN REASONABLY GOOD AGREEMENT AND
WILL USE BLEND. NOT MUCH CHANGE TO EARLIER THINKING (SEE PREV AFD
AND SPC DAY 1 OUTLOOK) OF T BEGINNING DVL BASIN MID-LATE AFTERNOON
PROPAGATING E/SE THROUGH THE EVENING/NIGHT. MESO-ANALYSIS DOES
SHOW INGREDIENTS COMING TOGETHER FOR SOME SEVERE WEATHER WITH
THESE STORMS. MLCAPES ACROSS THE REGION NOW 1000-3500 J/KG. 850-700MB
TEMPS STILL QUITE HIGH PROVIDING SIGNIFICANT CAP...BUT THESE
VALUES ARE LOWING ACROSS W ND AND MLCIN DECREASING. SFC TROUGH NOW
LOCATED ACROSS E ND WITH MSAS ANALYSIS SHOWING MODERATE SFC
MOISTURE FLUX CONVERGENCE ACROSS NE ND. 500MB SHORTWAVE ACROSS W
ND WILL BEGIN TO PROVIDE DECENT DEEP LAYERED LIFT BY EVENING. DEEP
LAYERED SHEAR OF 40+KTS TO SPREAD INTO E ND BY 00Z AND FURTHER E
DURING THE EVENING. IN ADDITION...40-50KTS MID-LEVEL SPEED MAX
WILL BE ACROSS FA. CONSIDERING THESE FACTORS WILL INSERT A SEVERE
MENTION FOR LATE AFTERNOON (DVL BASIN) AND THIS EVENING. HIGH
FREEZING LEVELS MAY LIMIT SEVERE HAIL...BUT WITH POSSIBLE
SUPERCELLS CANNOT RULE OUT. WITH MID-LEVEL SPEED MAX STRONG WIND A
POSSIBILITY. ALSO...SPC MESO-ANALYSIS DOES SHOW VGP VALUES
INCREASING TO 0.2-0.3 M/S2 AND LCL HEIGHTS DECREASING ACROSS W
FA. A TORNADO OR TWO IS POSSIBLE WITH A STRONGER SUPERCELL.
RETURNS FROM KMBX RADAR PROPAGATING E AND WILL BE ENTERING MORE
UNSTABLE AIR BEFORE IT ENTERS DVL BASIN...WILL NEED TO MONITOR.
MODELS SHOWING 700MB LOW TO CLOSE OFF BY THE TIME IT REACHES
BDE...WIDESPREAD PRECIP TOTALS UP TO AN INCH WITH ISOLD HIGHER
AMTS SHOULD OCCUR ACROSS NW MN.

NW FLOW CONTINUES SAT-MON AS UPPER LOW SLIDES JUST S OF HUDSON
BAY. THIS WILL MEAN TEMPERATURES NEAR NORMAL. NOT MUCH MOISTURE
AVAILABLE...BUT THUNDER THREAT STILL POSSIBLE SUN-SUN NIGHT. DID
DECREASE POPS A BIT ACROSS THE N FA WITH BEST INSTABILITY SHIFTED
S A BIT.

LONG TERM...FAIRLY GOOD AGREEMENT AND CONTINUITY BETWEEN LONG
RANGE MODELS. MAIN FEATURE THROUGH PERIOD WILL BE RISING HEIGHTS
AS RIDGE GRADUALLY BUILDS INTO FA. ANY SHORTWAVE ENERGY ROUNDING
CREST OF RIDGE LOOKS TO BE NORTH OF FA SO WILL CONTINUE WITH DRY
FORECAST. THERMAL RIDGE BUILDS SO TEMPERATURES WILL BE AT OR ABOVE
AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 30, 7:26 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
726 AM CDT FRI JUN 30 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
726 AM CDT FRI JUN 30 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...
...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
THE SOUTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY OVER ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE
STORMS WILL DEVELOP ROUGHLY AFTER 2 PM OVER EASTERN NORTH DAKOTA
MOVE INTO NORTHWEST MINNESOTA THROUGH THE LATE AFTERNOON AND
EVENING. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

MOIST UNSTABLE WILL BE OVER THE AREA THIS AFTERNOON. A WIND SHIFT
LINE OVER CENTRAL NORTH DAKOTA WILL SWEEP ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA TODAY. THUNDERSTORMS WILL OCCUR
NEAR THE WIND SHIFT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A
LINE ROUGHLY FROM NEAR FORT RANSOM NORTH DAKOTA TO MAHNOMEN TO
BEMIDJI MINNESOTA ON SUNDAY. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ANOTHER COLD FRONT WILL MOVE SOUTH OUT OF CANADA WHILE MOIST
UNSTABLE AIR WILL MOVE NORTH OUT OF SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 30, 9:54 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
954 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 SW WHITMAN            48.12N 98.18W
06/30/2006  E1.75 INCH       NELSON             ND   PUBLIC

&&

KRAMLICH
Local storm report, Jun 30, 10:02 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1002 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             1 NE INKSTER            48.16N 97.63W
06/30/2006  E0.88 INCH       GRAND FORKS        ND   PUBLIC

&&

WBARRETT
Local storm report, Jun 30, 10:41 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1041 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             GRAND FORKS             47.92N 97.07W
06/30/2006  E0.75 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

&&

WBARRETT
Local storm report, Jun 30, 10:45 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1045 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             GRAND FORKS             47.92N 97.07W
06/30/2006  M1.00 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            MEASURED AT NWS OFFICE IN GRAND FORKS.

&&

WBARRETT
Local storm report, Jun 30, 11:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1110 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     1 N CHRISTINE           46.59N 96.81W
06/30/2006  M68 MPH          RICHLAND           ND   AMATEUR RADIO

&&

WBARRETT
Local storm report, Jun 30, 11:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1157 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     WAHPETON                46.27N 96.61W
06/30/2006  M68.00 MPH       RICHLAND           ND   BROADCAST MEDIA

1110 PM     TSTM WND DMG     WAHPETON                46.27N 96.61W
06/30/2006                   RICHLAND           ND   TRAINED SPOTTER

            2 INCH DIA TREE BRANCH DAMAGE IN NORTH WAHPETON

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningFGFKittson53 min
Jun 30, 7:56 PM CDTSevere Thunderstorm WarningFGFMarshall51 min
Jun 30, 10:28 PM CDTSevere Thunderstorm WarningFGFPolk40 min
Jun 30, 11:09 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin66 min
Jun 30, 11:18 PM CDTSevere Thunderstorm WarningFGFClay42 min
Jun 30, 11:31 PM CDTSevere Thunderstorm WarningFGFGrant59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.